Alert archive / Arizona / Flash Flood Warnings in 2006

Flash Flood Warning 5, NWS Flagstaff, AZ

July 21, 2006Coconino County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Jul 21, 2006, 7:42 PM MST for Coconino County, Arizona. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2006, 7:42 PM MST (02:42 UTC)
Expired
Jul 21, 2006, 8:30 PM MST
In force
48 min
Issued by
NWS Flagstaff, AZ
Area
Counties, with a storm outline in the text

County Coconino County, AZ

The radar

The Cedar City radar (KICX), 161 km from the middle of the area, began a volume at 02:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 2.7 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2006-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 112 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2006-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
112 J/kg
Mixed-layer CIN
-90 J/kg
Mixed-layer LCL
2847 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KFGZ 220243
FFWFGZ
AZC005-220430-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
742 PM MST FRI JUL 21 2006

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTH CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA

* UNTIL 930 PM MST

* AT 724 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  THUNDERSTORMS WITH VERY HEAVY RAIN OVER THE AREA FROM 5 MILES 
  EAST OF PAGE...TO 20 MILES SOUTH OF PAGE. THIS INCLUDES PORTIONS OF
  STATE ROUTE 98 BETWEEN PAGE AND KAIBITO...AND THE ANTELOPE CANYON AREA.
  RAINFALL AMOUNTS OF UP TO 2 INCHES HAVE OCCURRED SINCE 645 PM MST WITH
  ADDITIONAL HEAVY RAIN EXPECTED THROUGH 830 PM MST.

FLASH FLOODING IS LIKELY OVER SMALL STREAMS AND SLOT CANYONS IN THE 
WARNING AREA. MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES. DO NOT 
ATTEMPT TO CROSS WATER COVERED BRIDGES...DIPS...OR LOW WATER CROSSINGS. 
NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. TO 
ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.

LAT...LON 3666 11159 3644 11146 3698 11094 3699 11133

$$
JJ
1 follow-up statement
000 
WGUS75 KFGZ 220341
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
830 PM MST FRI JUL 21 2006

AZC005-220430-
COCONINO AZ-
830 PM MST FRI JUL 21 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 PM MST FOR NORTH
CENTRAL COCONINO COUNTY...

AT 824 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT 
LIGHT TO MODERATE RAIN CONTINUES OVER THE WARNING AREA...FROM 5 MILES 
EAST OF PAGE TO 20 MILES SOUTH OF PAGE. RADAR INDICATES THAT ONE TO 
TWO INCHES OF RAIN FELL IN THIS AREA BETWEEN 645 AND 745 PM MST. THE 
WARNING AREA INCLUDES ANTELOPE CANYON...STATE ROUTE 98 BETWEEN PAGE AND 
MILE MARKER 320...AND HIGHWAY 20 FROM LE CHEE TO 20 MILES SOUTH OF PAGE. 

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN 
DEPTH BY FOOT OR BY AUTOMOBILE.

LAT...LON 3666 11159 3644 11146 3698 11094 3699 11133

$$
JJ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 21, 2:45 PM MST, 4 hours 57 minutes earlier.

Area forecast discussion, Jul 21, 2:45 PM MST, 4 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
245 PM MST FRI JUL 21 2006

.SYNOPSIS...A MOIST AND UNSTABLE AIRMASS WILL REMAIN ACROSS ARIZONA
BRINGING A CHANCE OF AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS
EACH DAY. AN INCREASE IN MOISTURE IS EXPECTED TO ARRIVE OVER THE
WEEKEND RESULTING IN ENHANCED SHOWER ACTIVITY.

&&

.DISCUSSION...WV IMAGERY TODAY INDICATES DRYING HAS TAKEN  PLACE
ACROSS MOST OF ARIZONA AS THE MOIST PLUME PUSHES WESTWARD OUT OF THE
STATE AND INTO CALIFORNIA. SOUNDING SHOWS DECREASE IN PW (0.78 IN)
COMPARED TO YESTERDAY (1.03 IN). THUS...EXPECT SOME OVERALL DECREASE
IN SHOWER ACTIVITY AND COVERAGE THIS AFTERNOON. ON THE OTHER
HAND...SOUNDING HAS DEVELOPED A STEEP LAPSE RATE IN THE LOWER LEVELS
AND WINDS ALOFT HAVE INCREASED SO THAT SOME ORGANIZATION OF  STORMS
IS POSSIBLE THIS AFTERNOON WITH STRONG GUSTY WINDS AND SMALL HAIL
POSSIBLE.

BY THIS EVENING...MOISTURE INCREASES QUICKLY AS SHOWN BY MODEL RH
FIELDS AND MOS GUIDANCE SHOWS A SUBSTANTIAL INCREASE IN POP NUMBERS
FOR THE OVERNIGHT PERIOD AS WELL. THIS MOISTURE IS LOCATED IN AND
BEHIND A WELL-DEFINED DEFORMATION ZONE THAT IS PUSHING SOUTHWARD
ACROSS THE SRN ROCKIES AND IS CURRENTLY MOVING ACROSS NERN AZ.
CURRENT FCST GRIDS AND ZFP WILL REFLECT THESE HIGHER CHANCES OF
PCPN FOR TONIGHT AND CONTINUING ON SATURDAY AND SUNDAY.

MODERATE GRADE MONSOON PATTERN WILL REMAIN IN PLACE FOR THE EXTENDED
PERIOD FORECAST WITH SOME MINOR DAY TO DAY VARIATIONS.  DB

&&

.AVIATION...FOR THE 00Z PACKAGE...SCT SHOWERS AND THUNDERSTORMS WILL
CONTINUE OVER THE HIGHER TERRAIN AND SPREAD TO THE LOWER TERRAIN
THROUGH SUNSET. THE AREAL COVERAGE OF SHOWERS AND THUNDERSTORMS IS
EXPECTED TO DECREASE BUT NOT GO TO ZERO OVERNIGHT AS AN UPPER LEVEL
DISTURBANCE IS FCST TO MOVE ACROSS CENTRAL ARIZONA. AVIATION
DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jul 21, 10:00 AM MST, 9 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1000 AM MST FRI JUL 21 2006

AZZ004>018-037>040-220700-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
1000 AM MST FRI JUL 21 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

A MOIST AND UNSTABLE AIRMASS REMAINS IN PLACE ACROSS ARIZONA TODAY.
HOWEVER...MOISTURE HAS DECREASED SOME SINCE YESTERDAY AND THIS WILL
LIKELY RESULT IN LESS AREAL COVERAGE OF THUNDERSTORMS THIS
AFTERNOON. WINDS ALOFT AND DEEP LAYER SHEAR HAVE INCREASED SO THAT
THERE IS AN INCREASED THREAT OF STORMS PRODUCING STRONG AND GUSTY
WINDS ALONG WITH SMALL HAIL. BY THIS EVENING...MOISTURE WILL BEGIN
TO INCREASE ACROSS THE REGION AND THUNDERSTORMS WILL INCREASE IN
COVERAGE DURING THE EVENING...ESPECIALLY IN THE EASTERN PORTION OF
THE STATE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A MOIST AND UNSTABLE AIRMASS WILL REMAIN ACROSS ARIZONA BRINGING A
CHANCE OF SHOWERS AND THUNDERSTORMS EACH DAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jul 21, 6:04 PM MST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
604 PM MST FRI JUL 21 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0503 PM     HAIL             HEBER-OVERGAARD         34.41N 110.57W
07/21/2006  M0.75 INCH       NAVAJO             AZ   TRAINED SPOTTER

&&

JJ

Nearby

Flash Flood Warnings in Arizona, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.